Emergency Hypo Instructions For Glucagon

This photo above shows the inside of the glucagon emergency kit. Produced by Novo Nordisk under the Brand name “GlucaGen”. Be aware that this kit is used in a hypoglycaemic emergency. A GlucaGen is prescribed for each student with diabetes, along with information on the appropriate dose for that student. image1

Within the glucagon kit are:

  • Instructions for that particular kit,
  • a syringe pre-filled with a saline solution,and
  • a vial of powderedglucagon.

GlucaGen must be injected. Combine the glucagon for injection immediately before use by following the instructions that are included with the glucagon kit and dispose of any unused portions after injection.

  • Treat, and then follow the district policy for medical emergency care. 

Administering Glucagon:

  • Position student safely on side for comfort and protection frominjury.
  • NEVER attempt to place ANYTHING into the student’smouth.
  • Notify the designated volunteer personnel trained to giveglucagon.
  • While treating, have another person follow the district policy for medical emergency care and contact parents/guardian per Emergency Hypoglycemia CarePlan.

If you are alone, TREAT the student first, then follow the district policy for medical emergency care.


  • Flip cap off vial (glass bottle) of glucagon drypowder.
  • Remove hard plastic cap and grey rubber cap from syringe. image3

Note: Before administering glucagon, remember to check the expiration date and check to be sure that you do in fact have the right medication. Inside the emergency kits, you will find easy to follow, illustrated instructions. 

Mixing Solution

  • Insert needle through rubber stopper on vial of glucagonand inject entire contents of syringe into vial of powder.
  • Without removing the syringe, hold syringe and vial in one hand and gently shake until all powder is dissolved and solution is clear. image2

Note: The powder should not be mixed with the solution until just before it is injected during a hypo glycaemic emergency.

Bubbles or foam may be visible as a result of shaking. 

Withdrawing Solution

  • Solution must be clear andcolourless.
  • Slowly withdraw the amount of solution from the vial intothe

syringe as specified in the student’s Emergency Hypoglycemia Care Plan. image5

Withdraw the prescribed amount of glucagon back into syringe. Amount prescribed is noted on the Emergency Hypoglycemia Care Plan. 

Injecting Glucagon

  • Clean injection site on buttock, upper arm, or thigh with alcohol swab, ifavailable.
  • Pinch the skin at the site of injection, hold syringe like a pen and quickly insert needle at a 90° into cleansed area; inject glucagon solution. image6

If it is not possible to remove clothing in a timely manner, glucagon may be injected through clothing if necessary.       Note to school nurse: review injection sites with parents. 

  • Withdraw needle, then apply light pressure at injection site. Discard needle into a sharps container or, if unavailable, back into itscase.
  • Do not

Do not try to recap the needle.

Note to School Nurse: Review Universal Standards for giving an injection and proper disposal techniques for used syringes. This should include information on location and availability of sharps containers. 

After Injecting

  • It may take 10-15 minutes for the student to regainconsciousness.
  • Vomiting may occur -keep the student positioned on side to preventchoking.

Glucagon will increase glucose concentration in the blood in about 10-15 minutes. Be sure to keep the student positioned on his/her side since vomiting can occur.

Next Steps

  • Oncethestudentisawakeandabletodrink,givesipsoffruitjuiceorregularsodaandadvancediet as tolerated.
  • Thestudentshouldnot resume normalactivities.
  • School nurse will document incident in appropriate health records.

After the student regains consciousness, and if the student is not nauseated or vomiting, follow treatment with a snack containing protein and carbohydrate such as a peanut butter sandwich or cheese and crackers to keep blood sugar levels elevated to normal levels and to prevent recurrence (glucagon remains active for 1-2 hours).

The student should not resume normal activity immediately following an emergency hypoglycaemic incident. 

Don’t Be Surprised If. . . 

  • The student does not remember being unconscious or is incoherent orlethargic.
  • The student feels nauseated, vomits, or has aheadache.

It is important to remain with the student until Emergency Medical Services (EMS) arrives. EMS will be able to monitor the student’s blood glucose and provide additional treatment if needed.

Once the student regains consciousness, ask how he/she feels (ask if he/she has a headache or is nauseated) and reassure the student that help is on the way.


Recovery time from a severe hypoglycaemic episode varies according to the duration and level of the blood glucose prior to treatment.

Some signs and symptoms, such as headache, may persist for several hours although the blood sugar level is satisfactory. Continued monitoring is important.

Quick Review

  • Mild to moderate hypoglycemia can be treated with a quick acting source of carbohydrate (15grams).
  • Signs of severe hypoglycemiainclude:
  • Unconsciousness
  • Seizures
  • Inability toswallow